Psychopharmacology for Psychiatric Nurses Flashcards
6 cards from real ISPN & CGFNS practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Psychopharmacology for Psychiatric Nurses flashcards as text
Which class of medications is considered first-line treatment for major depressive disorder in US psychiatric practice?
Answer: Selective serotonin reuptake inhibitors (SSRIs)
SSRIs are the first-line pharmacological treatment for major depressive disorder due to their efficacy and favorable side effect profile compared to older antidepressants.
A patient taking lithium for bipolar disorder reports nausea, tremor, and polyuria. Which nursing action is the priority?
Answer: Check the serum lithium level immediately
These symptoms suggest possible lithium toxicity; checking the serum lithium level immediately is the priority to determine if toxicity is occurring.
Which antipsychotic side effect requires the psychiatric nurse to regularly monitor for abnormal involuntary movements?
Answer: Tardive dyskinesia
Tardive dyskinesia — repetitive, involuntary movements — is a serious long-term side effect of antipsychotic medications requiring regular monitoring with tools like the AIMS.
Which laboratory value must be monitored regularly in patients taking clozapine (Clozaril)?
Answer: Absolute neutrophil count (ANC)
Clozapine can cause agranulocytosis; regular ANC monitoring is mandatory and patients must be enrolled in a Risk Evaluation and Mitigation Strategy (REMS) program.
What dietary restriction must a patient taking a monoamine oxidase inhibitor (MAOI) follow?
Answer: Avoid tyramine-rich foods such as aged cheeses, cured meats, and red wine
MAOIs inhibit the breakdown of tyramine; consuming tyramine-rich foods can trigger a hypertensive crisis, making dietary restriction essential for patient safety.
Which benzodiazepine property is most important for psychiatric nurses to teach patients regarding long-term use?
Answer: Physical dependence and the risk of withdrawal seizures if stopped abruptly
Benzodiazepines cause physical dependence, and abrupt discontinuation after prolonged use can trigger life-threatening withdrawal seizures, requiring gradual tapering.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- trumerit.org — Eligibility, exam dates, fees, exam information · verified Oct 2026
- trumerit.cn — Test delivery, exam format, passing score, time limit, score validity, score release · verified Oct 2026